Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 145, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 26, 2024, 3:32 PM CDT for Pope County, Swift County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2024, 3:32 PM CDT (20:32 UTC)
- Expired
- Aug 26, 2024, 4:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pope County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 2:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3708 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.5
The text
As transmitted.
505
WUUS53 KMPX 262032
SVRMPX
MNC121-151-262100-
/O.NEW.KMPX.SV.W.0145.240826T2032Z-240826T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Mon Aug 26 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
South central Pope County in west central Minnesota...
Northeastern Swift County in west central Minnesota...
* Until 400 PM CDT.
* At 332 PM CDT, a severe thunderstorm was located over Lake Hassel,
or 23 miles southeast of Morris, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Benson, Lake Hassel, and Swift Falls.
This includes U.S. Highway 12 between mile markers 42 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4531 9562 4539 9565 4549 9537 4535 9531
TIME...MOT...LOC 2032Z 253DEG 16KT 4539 9552
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Strus1 follow-up statement
591
WWUS53 KMPX 262045
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
345 PM CDT Mon Aug 26 2024
MNC121-151-262100-
/O.CON.KMPX.SV.W.0145.000000T0000Z-240826T2100Z/
Pope MN-Swift MN-
345 PM CDT Mon Aug 26 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTH CENTRAL POPE AND NORTHEASTERN SWIFT COUNTIES...
At 345 PM CDT, a severe thunderstorm was located near Lake Hassel, or
25 miles southeast of Morris, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Swift Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4531 9558 4540 9555 4547 9536 4535 9531
TIME...MOT...LOC 2045Z 269DEG 14KT 4537 9550
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
StrusWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:07 PM CDT, 2 hours 25 minutes earlier. Its key messages:
- Temperatures reach the upper 80s to low 90s with dew points in the mid to upper 70s, allowing heat indices to reach 105-110 across much of the area. WBGT in the upper 80s.
- Severe thunderstorms are expected to develop by late afternoon to early evening in the Dakotas along a cold front before moving into Minnesota. A potential MCS would bring a significant wind threat into early Tuesday as it moves through.
- After the cold front passes, widespread showers are expected on Thursday with cooler temperatures back into the 70s by late week.
Area forecast discussion, Aug 26, 1:07 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Mon Aug 26 2024
.KEY MESSAGES...
- Temperatures reach the upper 80s to low 90s with dew points in
the mid to upper 70s, allowing heat indices to reach 105-110
across much of the area. WBGT in the upper 80s.
- Severe thunderstorms are expected to develop by late afternoon
to early evening in the Dakotas along a cold front before
moving into Minnesota. A potential MCS would bring a
significant wind threat into early Tuesday as it moves
through.
- After the cold front passes, widespread showers are expected
on Thursday with cooler temperatures back into the 70s by late
week.
&&
.DISCUSSION...
Issued at 308 AM CDT Mon Aug 26 2024
Aside from some weak showers and a single rogue thunderstorm cell
entering western Minnesota, the main activity this morning has been
temperatures falling to dew points in the mid 70s to low 80s with
patchy dense fog as that happens. The rogue thunderstorm has
persisted for a few hours from its origin in South Dakota, and could
have implications for the rest of the forecast should it maintain
strength as it was not expected by any of the model guidance this
morning. The main thing it would do is cool down the immediate local
area where the storm is passing through by way of reducing the
moisture in the air, and the moisture in the air being advected
northwards is a large part of the reason why heat index and WBGT are
so high today. For now, we are going with the assumption that any
impacts to the thermal profile will be localized such that the
remainder of the forecast proceeds as it has for the last 24 hours,
that being intense heat and humidity and excessive heat risks across
most of the MPX CWA turning into a threat for severe thunderstorms
and/or a bowing MCS type feature by this evening. Yesterday was a
prelude to what should end up being the worse day in terms of
overall amount of area and people impacted by the heat as the
highest index values are expected across the Twin Cities Metro and
portions of southern MN compared to western MN on Sunday. The heat
will continue into the evening until a line of storms is expected as
a cold front arrives with temperatures cooling back into the low 80s
for highs Tuesday and falling even further into the late week.
Besides the heat, we need to highlight the thunderstorm threat with
a bit greater detail. First of all, the setup includes remarkable
CAPE values on the order of at least 3000-4000 J/KG within forecast
soundings alongside 90th percentile PWATS above 1.9 given the
extreme dew points. There is enough deep layer shear to support
thunderstorms especially with mesoscale enhancement within the
vicinity of the strongest cells or an MCS. One of the main hiccups
that is still present is a 850-700mb warm nose of 13-15C acting as a
cap for surface based convection, however the forcing should be
strong enough along the cold front to overcome any capping,
especially should organization into a linear system or MCS come into
play. There are a few scenarios at play based upon how CAMs are
resolving this evenings convective potential. Scenario 1 is the
persistence forecast which produces a strong MCS moving across
Minnesota late in the evening which has the potential to produce a
swath of 70-80mph wind gusts across much of MN including into the
Twin Cities metro between roughly 6-7pm when the front arrives in
western MN through 2-3am when it exits into western Wisconsin. This
has been the more consistent signal within guidance over the last
couple of days and the majority of CAMs favor this solution right
now. Scenario 2 would be scenario 1 but with a secondary line of
storms or MCS following the initial line tapping into what
instability remains as the upper level system lags behind the
surface front to keep persistent forcing over the region despite the
cold front shifting surface winds. The synoptic forced surface winds
should remain fairly weak, it is the motion of the storms coupled
with momentum enhancement which has the potential to produce the
strong gusts. Scenario 3 is considered the least likely scenario
right now, which is initial supercell thunderstorms producing a
greater hail/tornado threat compared to the first scenarios
primarily wind threat, focused over mainly western Minnesota before
downstream growth forms into more of a linear wind based threat.
Right now, scenario 1 appears most likely given the consistency
between multiple model runs with scenario 2 having uncertainty
regarding just how strong a secondary round of storms could get.
Scenario 3 seems less likely as the event begins in the Dakotas
during the afternoon during which time the supercell threat is
expected to happen before it evolves into the linear threat. No
matter which scenario plays out, we expect to be issuing severe
thunderstorm warnings late into the night and into early Tuesday,
and we would recommend having a way to receive warnings that could
alert you while asleep just in case.
A few weak storms could persist into midday Tuesday post-fropa as
the upper level system pushes northeastwards into Canada as dry
weather resumes through Wednesday as we transition towards our next
system set to arrive on Thursday. The setup for Thursday includes a
broad occluded upper level low drifting eastwards in southern Canada
producing a surface low response and a broad north-south boundary
that looks to produce widespread showers by early Thursday morning.
The stacked forcing includes mid level CVA, an 850-700mb LLJ, and
the surface forcing stacked on top of each other. Forecast soundings
show limited instability such that widespread rain with a few weaker
storms is the current expectation persisting through Thursday before
the upper level low pushes northeast towards Hudson Bay and the
surface forcing exits the area to the east by sunrise Friday at the
latest. Temperatures will remain in the 70s from Thursday onwards as
conditions dry out into the weekend with zonal upper level flow and
surface high pressure drifting through by early next week. Labor day
looks to be quiet as broad surface-based high pressure induced
subsidence continues to be the driving factor behind the
weather.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1252 PM CDT Mon Aug 26 2024
Low stratus continues to burn off, resulting in lower level SCT
clouds in addition to mid-to-upper level CI/CC clouds (mainly
VFR). There are still some timing issues to work out with
respect to anticipated convection this evening through tonight
but the general model consensus seems to be: one round late this
afternoon into the early evening hours, then another within a
couple hours either side of sunrise. Each may contain
strong/severe thunderstorms along with heavy rain which may drop
conditions down to IFR. Between the rounds and after the second
round, MVFR ceilings are certainly possible due to the
plentiful low level moisture in place and light winds. Speaking
of which, variable winds around 5kts are likely into the early
morning hours before winds pick up from the WNW 5-10kts. But,
during storms, winds of at least 20G40kts are possible.
KMSP...Best timing for storms this evening still looks to be in
the 01z-05z range, but could be potentially a couple hours
earlier as evidenced by storms already firing in far western MN,
that capping may be eroding faster than models project. In
addition, the overnight timing looks to be close to daybreak, in
the 08z-12z timeframe. If anything, this window could be an hour
or so later than advertised but wanted to keep some consistency
going with the previous TAF set. IFR conditions are possible
with each TSRA passage.
/OUTLOOK FOR KMSP/
WED...VFR. Wind NE 5-10 kts becoming E.
THU...RA/TSRA likely, MVFR likely, IFR possible. Wind SE
becoming SW 10-15 kts.
FRI...VFR. Wind W 10-15 kts
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Chisago-Isanti-
Meeker-Renville-Sherburne-Wright-Yellow Medicine.
Excessive Heat Warning until 8 PM CDT this evening for Anoka-
Blue Earth-Brown-Carver-Dakota-Faribault-Hennepin-Le
Sueur-Martin-Nicollet-Ramsey-Redwood-Scott-Sibley-
Washington-Watonwan.
Heat Advisory until 1 PM CDT this afternoon for Freeborn-
Goodhue-McLeod-Rice-Steele-Waseca.
Excessive Heat Warning until 8 PM CDT this evening for
Freeborn-Goodhue-McLeod-Rice-Steele-Waseca.
WI...Heat Advisory until 8 PM CDT this evening for Polk.
Heat Advisory until 1 PM CDT this afternoon for Dunn-Pepin-
Pierce-St. Croix.
Excessive Heat Warning until 8 PM CDT this evening for
Chippewa-Dunn-Eau Claire-Pepin-Pierce-St. Croix.
Heat Advisory until 8 PM CDT this evening for Barron-Rusk.
&&
DISCUSSION...TDH
AVIATION...JPCHazardous weather outlook, Aug 26, 12:09 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1209 PM CDT Mon Aug 26 2024 MNZ051>053-058>070-073>078-082>085-091>093-WIZ014>016-023>028- 270930- Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott- Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1209 PM CDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Hot and very humid conditions are expected to continue today. Heat indices will range from 100 to 110 this afternoon. Excessive Heat Warnings and Heat Advisories are in effect. Please refer to the Non Precipitation Message for additional information. There is an Enhanced Risk of severe thunderstorms (level 3 of 5) tonight. Multiple rounds of thunderstorms are possible, which may contain large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight. MNZ041>045-047>050-054>057-270930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi- 1209 PM CDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. There is an Enhanced Risk of severe thunderstorms (level 3 of 5) tonight. Multiple rounds of thunderstorms are possible, which may contain large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed tonight.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:27 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 33 min |
| Aug 26, 3:03 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 42 min |
| Aug 26, 3:19 AM CDT | Dense Fog Advisory | MPX | Faribault, Martin, Watonwan | 5 hr |
| Aug 26, 2:51 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 39 min |
| Aug 26, 4:00 PM CDT | Special Weather Statement | MPX | Pope | 30 min |
| Aug 26, 4:04 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 26 min |
| Aug 26, 4:25 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 50 min |
| Aug 26, 4:29 PM CDT | Special Weather Statement | MPX | Pope | 31 min |
| Aug 26, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 46 min |
| Aug 26, 5:13 PM CDT | Special Weather Statement | MPX | Meeker | 47 min |
| Aug 26, 5:44 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 46 min |
| Aug 26, 5:52 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Renville, Sibley | 38 min |
| Aug 26, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Wright | 35 min |
| Aug 26, 6:29 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Sibley | 46 min |
| Aug 26, 6:40 PM CDT | Special Weather Statement | MPX | Sherburne | 50 min |
| Aug 26, 6:48 PM CDT | Special Weather Statement | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 42 min |
| Aug 26, 6:54 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Ramsey, Scott | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.